MAUDE Adverse Event Report: NUVASIVE, INC. NUVASIVE X-CORE(R) EXPANDABLE VBR SYSTEM; SPINAL VERTEBRAL BODY REPLACEMENT DEVICE

NUVASIVE, INC. NUVASIVE X-CORE(R) EXPANDABLE VBR SYSTEM; SPINAL VERTEBRAL BODY REPLACEMENT DEVICE
Model Number D7185100
Medical Device Problem Codes Positioning Failure (1158); Activation, Positioning or Separation Problem (2906); Detachment of Device or Device Component (2907)
Health Effect - Clinical Code Unspecified Infection (1930)
Date of Event 07/07/2022
Type of Reportable Event Serious Injury
Event or Problem Description
During a vertebral body replacement procedure at l2 with the x-core 2 system, the gear retainer ring of the x-core inserter was reported to be loose and the surgeon had difficulty fully engaging the inserter with the x-core implant.During the procedure, an initial x-core implant was inserted into l2 but it could not be expanded.Two more x-core implants were attempted but similar problems were encountered after insertion into l2.A fourth x-core implant was used and successfully implanted.It was reported that the implantation issues delayed the surgery by approximately three hours.No patient injury or consequence occurred during the procedure or immediately post-op.However, on a subsequent, unknown date, the patient developed an unspecified infection, which the surgeon attributed to the surgical delay.To address the infection, the x-core implant was removed and replaced.No additional information is available.
 
Additional Manufacturer Narrative
The device has not been returned to the manufacturer.A review of manufacturing records found no non-conformances, discrepancies, or other manufacturing issues that would have caused or contributed to the reported event.A root cause cannot be determined at this time.Labeling review: ".The implantation of spinal systems should be performed only by experienced spinal surgeons with specific training in the use of this spinal system because this is a technically demanding procedure presenting a risk of serious injury to the patient." ".Care should be used during surgical procedures to prevent damage to the device(s) and injury to the patient." ".In order to ensure proper inserter/implant engagement, the inserter¿s colored distal tip must face up toward the like-colored spinning sleeve of the implant." ".All non-sterile instruments must first be thoroughly cleaned using the validated methods prescribed in the nuvasive cleaning and sterilization instructions (doc #9400896) before sterilization and introduction into a sterile surgical field.Contaminated instruments should be wiped clean of visible soil at the point of use, prior to transfer to a central processing unit for cleaning and sterilization.The validated cleaning methods include both manual and automated cleaning.Visually inspect the instruments following performance of the cleaning instructions to ensure there is no visual contamination of the instruments prior to proceeding with sterilization.If possible contamination is present at visual inspection, repeat the cleaning steps.Contaminated instruments should not be used, and should be returned to nuvasive.".
 
Additional Manufacturer Narrative
The device's were returned to nuvasive but the complaint could not be confirmed.Both returned inserters were found to be fully functional no functional problems identified.The three interbody cores returned were evaluated and found to distract and retract per design as well the locking mechanism's were undamaged, un-activated and undamaged.Though a definitive root cause could not be determined, both the instrumentation and implants returned were found to be fully functional with defect or disfunction identified or recreated.The damage observed to the gear teeth, core body and auto lock activation pin are all consistent with incomplete inserter attachment, insufficient inserter engagement with attempted activation.Post-operative infection is a known complication of surgical procedures that can be the result of environment contamination, incomplete sterilization or patient related factors.Nuvasive instrumentation is cleaned and sterilized by the user facility and sterilization records were not provided.No additional investigation required.Labeling review: "potential adverse events and complications as with any major surgical procedures, there are risks involved in spinal/orthopedic surgery.Potential risks identified with the use of this system, which may require additional surgery, include: infection." "pre-operative warnings 5.Care should be used during surgical procedures to prevent damage to the device(s) and injury to the patient." "all components should be final tightened per the specifications in the surgical technique.Implants should not be tightened past the locking point, as damage to the implant may occur." "warnings, cautions and precautions the subject device is intended for use only as indicated.The implantation of spinal systems should be performed only by experienced spinal surgeons with specific training in the use of this spinal system because this is a technically demanding procedure presenting a risk of serious injury to the patient." "step 4 implant expansion: spin the teardrop handle clockwise to expand the implant (fig.14).Monitor implant expansion under fluoroscopy (fig.14a) and note when the implant has reached full expansion.This also may be monitored by following the translation of the threads of the inner core as they advance upward through the central aperture of the outer core.Once all of the threads have advanced to the top of the central aperture, the implant has likely reached maximum expansion.A positive stop will be felt when the core is fully expanded.In collapsed spaces or for increased control during implant expansion, attach the counter-torque handle onto the inserter (fig.15).Note: once the core is either in its fully compressed or fully expanded state, do not continue to rotate the teardrop handle.Over-expanding or over-compressing may result in implant stripping." "cleaning and decontamination: all non-sterile instruments must first be thoroughly cleaned using the validated methods prescribed in the nuvasive cleaning and sterilization instructions (doc#: 9400896) before sterilization and introduction into a sterile surgical field.Contaminated instruments should be wiped clean of visible soil at the point of use, prior to transfer to a central processing unit for cleaning and sterilization.The validated cleaning methods include both manual and automated cleaning.Visually inspect the instruments following performance of the cleaning instructions to ensure there is no visual contamination of the instruments prior to proceeding with sterilization.If possible contamination is present at visual inspection, repeat the cleaning steps.Contaminated instruments should not be used, and should be returned to nuvasive.Contact your local representative or nuvasive directly for any additional information related to cleaning of nuvasive surgical instruments.Instruments with a ¿d¿ prefix part number (e.G.Dxxxxxxx) may be disassembled.Please refer to the additional disassembly instructions for these instruments." "sterilization: all non-sterile instruments are sterilizable by steam autoclave using standard hospital practices, in addition to nuvasive¿ s validated parameters.In a properly functioning and calibrated steam sterilizer, effective sterilization may be achieved using the parameters prescribed in the nuvasive cleaning and sterilization instructions (doc#: 9400896).".
 
Event or Problem Description
Additional or corrected data listed in section h10.

Brand Name
NUVASIVE X-CORE(R) EXPANDABLE VBR SYSTEM
Common Device Name
SPINAL VERTEBRAL BODY REPLACEMENT DEVICE
Manufacturer (Section D)
NUVASIVE, INC.
7475 lusk blvd.
san diego CA 92121
Manufacturer (Section G)
NUVASIVE, INC.
7475 lusk blvd.
san diego CA 92121
Manufacturer Contact
geoffrey gannon
7475 lusk blvd.
san diego, CA 92121
MDR Report Key15341006
Report Number2031966-2022-00172
Device Sequence Number14738506
Product Code MQP
UDI-Device Identifier00887517403148
UDI-Public887517403148
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K142205
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/27/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberD7185100
Device Catalogue NumberN/A
Device Lot NumberEM39658
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/05/2022
Supplement Date Received by Manufacturer09/27/2022
Initial Report FDA Received Date09/01/2022
Supplement Report FDA Received Date09/28/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured06/16/2020
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
2X X-CORE IMPLANT 7180027006/LOT PD0263.; 2X X-CORE IMPLANT 7180033006/LOT PD0138.
Outcome Attributed to Adverse Event Hospitalization;
Patient Age71 YR
Patient SexFemale
Patient Weight51 KG